Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 271, NWS Denver/Boulder, CO

September 11, 2019Boulder County, Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 11, 2019, 4:29 PM MDT for Boulder County, Larimer County, Weld County, Colorado. It was in force for 31 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2019, 4:29 PM MDT (22:29 UTC)
Expired
Sep 11, 2019, 5:00 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Boulder County, CO, Larimer County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 4:30 PM MDTHAIL 11 Nne Longmont, CO.
Sep 11, 4:30 PM MDTHAIL 11 Nne Longmont, CO
Sep 11, 4:34 PM MDTHAIL 11 W Longmont, COREPORT FROM MPING: QUARTER (1.00 IN.).
Sep 11, 4:34 PM MDTHAIL 11 W Longmont, CO
Sep 11, 4:37 PM MDTHAIL 1.251 Nw Longmont, CO.
Sep 11, 4:37 PM MDTHAIL 1.251 Nw Longmont, CO
Sep 11, 5:03 PM MDTHAIL 12 Ne Johnstown, COREPORT FROM MPING: QUARTER (1.00 IN.).
Sep 11, 5:03 PM MDTHAIL 12 Ne Johnstown, CO
Sep 11, 5:05 PM MDTHAIL 1.253 Ne Johnstown, COSHREDDED LEAVES, CAR DENTS AND DAMAGES SHINGLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 2:31 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS55 KBOU 112229
SVRBOU
COC013-069-123-112300-
/O.NEW.KBOU.SV.W.0271.190911T2229Z-190911T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
429 PM MDT Wed Sep 11 2019

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  West central Weld County in northeastern Colorado...
  Southeastern Larimer County in north central Colorado...
  Northeastern Boulder County in northeastern Colorado...

* Until 500 PM MDT.

* At 429 PM MDT, a severe thunderstorm was located over northwestern
  Longmont, or 24 miles south of Fort Collins, moving northeast at 45
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Southwestern Greeley, Longmont, eastern Loveland, Windsor,
  Firestone, Johnstown, Frederick, Milliken, Berthoud, Mead,
  Platteville, Lyons, LaSalle, Gilcrest and Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4047 10492 4029 10462 4007 10514 4018 10526
      4019 10526 4020 10527 4021 10529
TIME...MOT...LOC 2229Z 230DEG 37KT 4020 10513 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRIEDERMAN
2 follow-up statements
056 
WWUS55 KBOU 112244
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
444 PM MDT Wed Sep 11 2019

COC013-069-112253-
/O.CAN.KBOU.SV.W.0271.000000T0000Z-190911T2300Z/
Larimer CO-Boulder CO-
444 PM MDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARIMER AND
NORTHEASTERN BOULDER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4047 10492 4031 10466 4020 10506 4035 10506
      4035 10495 4045 10495
TIME...MOT...LOC 2243Z 230DEG 37KT 4030 10498 

$$

COC123-112300-
/O.CON.KBOU.SV.W.0271.000000T0000Z-190911T2300Z/
Weld CO-
444 PM MDT Wed Sep 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL WELD COUNTY...

At 443 PM MDT, a severe thunderstorm was located 4 miles north of
Mead, or 15 miles southwest of Greeley, moving northeast at 45 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Southwestern Greeley, Windsor, Johnstown, Milliken, Berthoud, Mead,
LaSalle and Gilcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4047 10492 4031 10466 4020 10506 4035 10506
      4035 10495 4045 10495
TIME...MOT...LOC 2243Z 230DEG 37KT 4030 10498 

HAIL...1.25IN
WIND...<50MPH
 
$$

KRIEDERMAN
807 
WWUS55 KBOU 112300
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
500 PM MDT Wed Sep 11 2019

COC123-112309-
/O.EXP.KBOU.SV.W.0271.000000T0000Z-190911T2300Z/
Weld CO-
500 PM MDT Wed Sep 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD COUNTY WILL
EXPIRE AT 500 PM MDT...
        
The storm which prompted the warning is moving out of the original 
warning area, and will now be covered by a new warning. Therefore, 
the original warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4047 10492 4031 10466 4020 10506 4035 10506
      4035 10495 4045 10495
TIME...MOT...LOC 2259Z 230DEG 37KT 4040 10483 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:38 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 11, 2:38 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
238 PM MDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM MDT Wed Sep 11 2019

A strong upper level trough will move across the Central and
Northern Rockies tonight. It will strengthen into a closed low over
the Northern Plains Thursday. Scattered to numerous showers and
thunderstorms are expected to form and track northeast north of I-
70. The best chance for convective will be across far northern
Colorado. Surface based CAPE will be 1500-2500 J/kg. This combined
with good shear is expected to result in some severe storms. Hail up
to 2 inches in diameter, wind gusts to 70 mph, and an isolated
tornado or two will be possible. Best chance for severe storms will
be northeast of a line from Greeley to Akron. A cold front drops
south across eastern Colorado this evening bringing gusty north to
northwest winds. This could also trigger a few weak showers and
storms through the evening. Over the mountains, favorable orographic
flow and moisture will result in rain and snow showers over the
mountains. Snow level falls to around 10000 feet after midnight.
This could result in a few inches of snow above timberline.

Subsidence and dry air moves in behind the exiting system for
Thursday. Gusty northwest winds will prevail across the plains and
northern foothills. It will be cool and sunny across the area with
highs in the 70s across northeast Colorado.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM MDT Wed Sep 11 2019

Dry and stable weather will be the rule for much of the extended
period with temperatures near to above seasonal average. Will need
to monitor Saturday afternoon for potential critical fire weather
concerns across the higher northern mountains and North Park. The
next period of unsettled weather arrives in the late Tuesday and
Wednesday timeframe. No significant changes to the current
forecast.

For Thursday evening into Friday, widespread mid and upper level
subsidence will dominate the central Rockies in moderate westerly
zonal flow aloft behind the main trough axis which passes across
the region Thursday morning. As the upper closed low moves out of
the northern Rockies and into the northern Plains states, surface
return flow brings moist northward across eastern CO on the west
side of a weak surface high over the central US plains. This will
form an axis of ML Capes in the 500-1500 J/kg range over the far
northeastern counties for late Friday afternoon and evening. In an
environment of strong synoptic subsidence, forecast soundings
indicate the mid-upper level stability eroding by 06z Saturday,
however will likely be too late for any shower or storm initiation
east of I-76.

For Saturday, dry and stable zonal flow will persist across
Colorado as a weak and fast moving disturbance passes across the
US/Canadian border. This short wave will bring a brief tightening
of the mid-level gradient across WY and northern CO. With low
relative humidity in place, gusty west winds will be likely across
the northern high country lending to the potential for critical
fire weather conditions by Saturday afternoon.

The ridge/trough pattern will become more amplified across the US
starting Sunday as a strong Pacific trough begins to drop
southward into the Pacific northwest and the subtropical ridge
becomes re-established over the Gulf states. Sunday remains dry
and stable over NE CO under weak ridging, however a better chance
for afternoon shower and storms will be possible, mainly over the
high country as the subtropical moisture becomes drawn northward
on the west side of the summer subtropical ridge and ahead of the
approaching trough for Monday afternoon.

For Tuesday into Wednesday, this cold Pacific trough begins
movement into the northern and central Rockies placing moderate to
strong southwesterly flow aloft over the Colorado. At this time,
will keep scattered PoPs over the high country with isolated
showers and storms over the lower elevations. Will watch to see
how this trough progresses across the Rockies in later runs. It
may require higher PoPs as often times the region does well in the
precip category in unstable southwest flow aloft. This storm
system may also bring a good chance for snow in the northern high
country late Wednesday and a few days beyond.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 238 PM MDT Wed Sep 11 2019

There will be chance for thunderstorms through 03Z at the Denver
airports. Storms will be capable of small hail, brief heavy, and
wind gusts to 40 knots. The chances for storms are around 30 percent
for the Denver airports. Outflow wind gusts will likely produce a
wind shift or two. North to northeast winds should prevail through
the evening and then become a light southerly direction towards 09Z.
For Thursday, mostly clear skies will prevail with north to
northwest winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
Hazardous weather outlook, Sep 11, 10:32 AM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1032 AM MDT Wed Sep 11 2019

COZ030>051-121645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1032 AM MDT Wed Sep 11 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms over western and north central
Colorado will spread east across the northeast plains by mid
afternoon. A few of the storms may become severe across the plains
along and north of a Greeley to Akron line. Wind gusts to 70 mph,
hail up to 2 inches in diameter and an isolated tornado will be
possible.

For tonight, showers and storms will continue this evening across
the plains. In the mountains, light snow will develop along and
north of I-70 by midnight, with snow levels down to 10000 feet. A
few inches of snow will be possible overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Cooler temperatures but dry conditions are expected Thursday as
an upper level disturbance leaves the state and high pressure
begins building in from the west. Summer will make a return over
the weekend and early next week as an upper ridge builds over the
state. Temperatures will be warmer with dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm across the northeast
plains.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:24 PM MDTSevere Thunderstorm WarningBOUWeld25 min
Sep 11, 4:58 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Sep 11, 5:21 PM MDTSevere Thunderstorm WarningBOUPhillips24 min
Sep 11, 5:24 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld36 min
Sep 11, 5:44 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld31 min
Sep 11, 5:58 PM MDTSevere Thunderstorm WarningBOUWeld47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.